Alert archive / Pennsylvania / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS State College, PA

May 23, 2009Bedford County, Fulton County, Pennsylvania

NWS State College, PA issued this flash flood warning at May 23, 2009, 10:38 PM EDT for Bedford County, Fulton County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2009, 10:38 PM EDT (02:38 UTC)
Expired
May 24, 2009, 1:30 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Bedford County, PA, Fulton County, PA

The radar

The State College radar (KCCX), 120 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2009-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2009-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 240238
FFWCTP
PAC009-057-240530-
/O.NEW.KCTP.FF.W.0001.090524T0238Z-090524T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1038 PM EDT SAT MAY 23 2009

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BEDFORD COUNTY...
  CENTRAL FULTON COUNTY...

* UNTIL 130 AM EDT...

* AT 1036 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A NEARLY STATIONARY AREA OF SHOWERS AND 
  THUNDERSTORMS OVER CENTRAL FULTON AND SOUTHERN BEDFORD COUNTIES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF CENTRAL FULTON AND SOUTHERN BEDFORD COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND 
TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING 
WHEN WATER BEGINS RISING.

&&

LAT...LON 3984 7876 3986 7876 3998 7865 3998 7832
      3998 7805 3986 7799 3983 7835

$$

FORECASTER: DEVOIR/EVANEGO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at May 23, 8:47 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 23, 8:47 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
847 PM EDT SAT MAY 23 2009

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND INTO THE EVENING HOURS OVER THE SOUTH CENTRAL
MOUNTAINS AND LOWER SUSQUEHANNA VALLEY...SOUTH OF AN OLD FRONTAL
ZONE ORIENTED IN VICINITY OF INTERSTATE 80. A SLOW MOVING COLD
FRONT WILL MOVE ACROSS THE REGION ON SUNDAY AND TRIGGER ADDITIONAL
SHOWERS AND THUNDERSTORMS. THIS FRONT WILL EVENTUALLY BECOME
NEARLY STATIONARY SOUTH OF THE MASON-DIXON LINE EARLY NEXT WEEK.
MEANWHILE...HIGH PRESSURE WILL MOVE FROM CENTRAL ONTARIO INTO
NORTHERN NEW ENGLAND AND PROVIDE FAIR AND DRY WEATHER FOR MOST OF
THE AREA FOR MEMORIAL DAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
EVENING CONVECTION HAS PRETTY MUCH MET EXPECTATIONS WITH
RESPECTABLE BUT NOT IMPRESSIVE CAPES LEADING TO ELEVATED HEAT
SOURCE CONVECTIVE INITIATION AND DISSIPATION FOR MOST OF THE PAST
5 HOURS. WEAK MCV NOW APPEARS TO BE KEEPING CONVECTION OVER SOUTH
CENTRAL PA ALIVE BEYOND THE DIURNAL MAXIMUM...BUT IT APPEARS THIS
WILL DIMINISH AS IT FINALLY MOVES OFF THE HIGHER TERRAIN IN
FRANKLIN COUNTY.

CONVECTION HAS BEEN LIMITED TO TWO 850-700 MB THETA-E RIDGES...
MAIN ONE EXTENDING FROM THE LAURELS NEWD TO NRN PORTIONS OF THE
LOWER SUSQ...AND SECONDARY RIDGE OVER THE ENDLESS MOUNTAIN REGION.
ALL SIGNS POINT TO CONTINUED WEAKENING OF CURRENT ACTIVITY WITH
ONLY ISOLATED AT BEST SHOWERS IN THE AFOREMENTIONED AREAS
OVERNIGHT. SOME GOOD RAINERS THIS EVENING WILL LEAD TO FOG
FORMATION IN A FEW HOURS. OTHERWISE GOING FORECAST HAS THINGS WELL
IN HAND.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
WITH THE FRONT WAGGLING SLIGHTLY TO THE SOUTH TONIGHT...SCATTERED
EVENING TSRA SHOULD OCCUR IN THE EAST...BUT THESE SHOULD WANE AS
MIDNIGHT APPCHS. AGAIN...NO REAL LARGE SCALE TRIGGER SEEN THAT
WOULD CAUSE WIDESPREAD ACTIVITY...BUT CANNOT GUARANTEE IT WILL BE
TOTALLY DRY EITHER...ESP AROUND MDT/LNS AND WELL TO THE EAST OF
IPT. CHC POPS FOR THE EVENING WILL TAPER TO SLIGHT CHCS AFTER
MIDNIGHT. SHOULD BE A MILD NIGHT WITH VARIABLY CLOUDY SKIES NOT
ALLOWING FOR MUCH RAD COOLING.

SUNDAY LOOKING LIKE A MORE-ACTIVE DAY...WITH CONVECTION A LITTLE
MORE WIDESPREAD THAN TODAY...BUT STILL CONFINED TO THE S/ERN TWO-
THIRDS OF THE AREA. FRONT WILL BE ALONG OR JUST N OF THE MASON-
DIXON LINE. BUT STILL VERT MOTION AND VORTICITY ADVECTION WILL
WORK AGAINST DEEP CONVECTION. THE SHEAR IS STRONGER THAN SAT...AND
DEWPOINTS JUST AS HIGH IN THE SRN HALF. THIS SHOULD ALLOW SCT AFTN
CONVECTION WITH JUST A VERY LOW CHC OF HIGHER WIND GUSTS AND
SMALL HAIL AGAIN SUN AFTN/EVE. THE AREA MUST GET SOME SUNSHINE TO
REALIZE THE MODEST CAPES IN THE FCST SOUNDINGS. THIS MAY BE
POSSIBLE IN THE MORNING...ESP IN THE CENT COS.

DRYING SHOULD COME TO THE REGION FROM N TO S SUN NIGHT...AS THE
BOUNDARY SINKS SOUTHWARD INTO VA. CLEARING LIKELY IN THE NORTH
WHERE LOWS MAY TOUCH 40F IN THE COLDER VALLEYS. WILL LINGER JUST A
20 POP ALONG THE SRN BORDER...BUT DRYING AND NEG MOISTURE AND VORT
ADV WILL SPELL A SHORT RESPITE FROM THE ENDLESS SCT SHRA.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
SFC HIGH PRESSURE WILL MOVE ESEWD ACROSS CENTRAL ONTARIO AND INTO
NORTHERN NEW ENGLAND MON-TUE...IN THE WAKE OF A BROAD LOW-AMPLITUDE
UPPER LVL TROUGH. A SLOW MOVG CLD FNT FCST TO CROSS THE REGION ON
SUNDAY WILL BECOME Q-STNRY SOUTH OF THE MASON-DIXON LINE
MONDAY...THEN BEGIN TO WORK ITS WAY NWD AS A WARM FNT TUE-WED.
ANTICYCLONIC/NELY LLVL FLOW SHOULD KEEP THE NORTHERN 2/3RDS OF THE
CWA FAIR AND DRY FOR MEMORIAL DAY...WITH ONLY A SLGT SCHC FOR AN
AFTN SHRA OR ISOLD TSRA OVER THE SRN TIER /MAINLY SOUTH OF RT22/
WHERE PW/S WILL REMAIN ABOVE NORMAL AND DEWPOINTS HOLD IN THE
55-60F RANGE.

MDLS INDICATE THAT THE AREA OF LOW PRESSURE...CURRENTLY ALONG THE
CENTRAL GULF COAST INVOF MS/AL BORDER...WILL BECOME SLIGHTLY MORE
ORGANIZED AS IT DRIFTS NWWD OVER THE MID MS VLY BY MID-WEEK.
MEANWHILE THE LOW LEVEL FLOW WILL CONTINUE TO VEER AROUND TO THE
SOUTHEAST...ALLOWING PWS WILL SURGE TO +2-3SD OR BTWN 28-36MM
/1-1.5 INCHES/. WITH THE AFOREMENTIONED BNDRY DRAPED OVER THE
REGION...THE WEATHER LOOKS VERY UNSETTLED AS A SERIES OF SHRT/WV
DISTURBANCES TRANSLATE EWD WITHIN A LARGELY ZONAL/CONFLUENT MID TO
UPPER LVL FLOW REGIME. TUESDAY LOOKS RELATIVELY COOL /MID-UPPER
60S/ NORTH OF THE WARM FNT WITH A MOIST ONSHORE ELY FETCH. TEMPS
SHOULD REBOUND INTO THURSDAY AS THE AREA ENTERS THE WARM SECTOR
AHEAD OF THE NEXT FRONTAL SYSTEM MOVG THROUGH THE GRT LKS/OH VLY.
FROPA TIMING DIFFS ARE OBVIOUS AT THIS RANGE...BUT THE GEFS SHOWS
HIGH PRES BUILDING BACK INTO CENTRAL PENN BY THE START OF THE
WEEKEND. THE GEFS MEAN H5 HEIGHTS ALSO SUGGEST INCREASING
AMPLITUDE IN THE LARGE SCALE PATTERN BY WEEKS END...TRANSITIONING
TO AN WCENT NOAM RIDGE/ERN TROF CONFIGURATION.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
NEARLY STATIONARY COLD FRONT DRAPED ACROSS NORTHERN PA THIS
EVENING WITH DRIER AIR TO THE NORTH AND WARMER MORE HUNID AIR TO
THE SOUTH. CLUSTER OF TSTORMS HAS PERSISTED EARLY THIS EVENING
ESPECIALLY IN THE VICINITY OF KJST/KAOO IN THE SW...WITH VERY
ISOLATED CONVECTIVE ACTIVITY ELSEWHERE. ACTIVITY ACROSS THE SOUTH
LOOKS TO BE GRADUALLY WEAKENING AND TREND SHOULD CONTINUE THROUGH
MID EVENING. OUTSIDE OF STORMS...VFR WILL PREVAIL.

LATER TONIGHT SOME MVFR FOG/HZ WILL FORM WITH LIGHT WINDS AND LOW
LEVEL MOISTURE IN PLACE...ESPECIALLY WHERE IT RAINED EARLIER
TODAY...BUT CONVECTION SHOULD TAKE A BREAK FOR A WHILE.

A BIT MORE SHRA/TSRA EXPECTED ON SUNDAY WITH SLIGHTLY HIGHER
VERTICAL SHEAR PROFILE. DEWPOINTS REMAIN HIGH AND IT COULD BE A
BIT HAZY IN THE S. HEATING MAY BE A BIT WEAK DEPENDING ON HOW MUCH
SUNSHINE WE RECEIVE. THUS...STILL SOME VERY LOW CHC FOR A GUSTY
TSRA.

OUTLOOK...
MON...AM FOG PSBL...THEN VFR.
TUE-THU...OCCASIONAL MVFR IN SHRA/TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO/DEVOIR
SHORT TERM...DANGELO
LONG TERM...STEINBUGL
AVIATION...DANGELO/RXR
Hazardous weather outlook, May 23, 11:32 AM EDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1132 AM EDT SAT MAY 23 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-241545-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1132 AM EDT SAT MAY 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 23, 5:08 PM EDT, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
508 PM EDT SAT MAY 23 2009

PAZ024>026-033-034-232200-
BEDFORD PA-BLAIR PA-CAMBRIA PA-HUNTINGDON PA-SOMERSET PA-
508 PM EDT SAT MAY 23 2009

...THUNDERSTORMS WILL AFFECT NORTHEASTERN SOMERSET...NORTHERN
BEDFORD...SOUTH CENTRAL CAMBRIA...SOUTHWESTERN BLAIR AND SOUTHWESTERN
HUNTINGDON COUNTIES...

AT 504 PM EDT...A CLUSTER OF THUNDERSTORMS WAS LOCATED BETWEEN
BEDFORD AND PORTAGE. THESE STORMS WILL AFFECT INDIAN LAKE...CENTRAL
CITY...BLUE KNOB STATE PARK...WOODBURY AND SAXTON THROUGH 600 PM.

BRIEF HEAVY RAIN AND WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE
STORMS. BRIEF PONDING OF WATER MAY OCCUR IN POOR DRAINAGE AREAS.

THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES WILL BE AFFECTED...
THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 134 AND 149...I-99
BETWEEN MILE MARKERS 0 AND 20. STORMS WILL ALSO IMPACT THE FOLLOWING
MAJOR ROADS...ROUTE 30...ROUTE 220.

LAT...LON 3997 7866 4006 7889 4036 7865 4032 7826
      4020 7815 4004 7835

EXPERIMENTAL

FORECASTER: DEVOIR
Special weather statement, May 23, 5:12 PM EDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
512 PM EDT SAT MAY 23 2009

PAZ028-050-232215-
JUNIATA PA-SNYDER PA-
512 PM EDT SAT MAY 23 2009

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN JUNIATA AND WESTERN
SNYDER COUNTIES...

AT 510 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 16 MILES
EAST OF LEWISTOWN TO 17 MILES EAST OF LEWISTOWN...MOVING NORTHEAST AT
10 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. BRIEF HEAVY RAIN
WILL FALL FROM THESE STORMS...AND MAY CAUSE WATER TO POND ON ROADS
IN POOR DRAINAGE AREAS.

THESE STORMS WILL BE NEAR BEAVER SPRINGS AROUND 540 PM...BEAVERTOWN
AROUND 550 PM AND RICHFIELD AROUND 555 PM.

THIS WILL IMPACT ROUTE 522.

LAT...LON 4058 7724 4068 7732 4071 7731 4084 7715
      4062 7700

EXPERIMENTAL

FORECASTER: DEVOIR
Special weather statement, May 23, 7:51 PM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
751 PM EDT SAT MAY 23 2009

PAZ035-036-240015-
FRANKLIN PA-FULTON PA-
751 PM EDT SAT MAY 23 2009

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FULTON AND SOUTHWESTERN
FRANKLIN COUNTIES...

AT 749 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
BREEZEWOOD TO 12 MILES SOUTH OF BREEZEWOOD TO 10 MILES NORTH OF
BERKELEY SPGS...MOVING SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN AND SMALL HAIL WILL FALL FROM THESE STORMS...
POSSIBLY CAUSING WATER TO POND ON ROADS IN POOR DRAINAGE AREAS.

THESE STORMS WILL BE NEAR COVE MILLS AROUND 800 PM AND BIG COVE
TANNERY AROUND 815 PM.

THIS WILL IMPACT I-70 BETWEEN MILE MARKERS 156 AND 170.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
522.

LAT...LON 3974 7836 3984 7830 3986 7827 3998 7817
      3991 7787 3982 7791 3972 7799 3972 7813

EXPERIMENTAL

FORECASTER: DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:45 PM EDTSpecial Weather StatementCTPLycoming45 min
May 24, 3:09 PM EDTSevere Thunderstorm WarningCTPLycoming66 min
May 24, 3:34 PM EDTFlash Flood WarningCTPBedford3 hr
May 24, 3:43 PM EDTSpecial Weather StatementCTPMontour, Union62 min
May 24, 3:54 PM EDTFlash Flood WarningCTPBedford, Somerset3 hr
May 24, 4:20 PM EDTSpecial Weather StatementCTPSnyder40 min
May 24, 4:39 PM EDTSpecial Weather StatementCTPMontour, Northumberland, Snyder36 min
May 24, 4:58 PM EDTSpecial Weather StatementCTPJuniata, Mifflin, Northumberland, Snyder47 min
May 24, 4:59 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin46 min
May 24, 5:44 PM EDTSpecial Weather StatementCTPHuntingdon, Juniata, Perry, Schuylkill46 min
May 24, 6:21 PM EDTAreal Flood AdvisoryCTPSomerset3 hr
May 24, 6:28 PM EDTSpecial Weather StatementCTPSchuylkill32 min
May 24, 6:53 PM EDTSpecial Weather StatementCTPCumberland, Lebanon37 min
May 24, 7:04 PM EDTSevere Thunderstorm WarningCTPCumberland, Juniata, Perry56 min
May 24, 7:34 PM EDTSpecial Weather StatementCTPCumberland56 min
May 24, 7:48 PM EDTSpecial Weather StatementCTPHuntingdon57 min

Nearby

Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.